Ohio, 2003Flash Flood in Ohio, September 3, 2003
September 3, 2003 · NWS PBZ · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Sep 3, 1:20 PM EST, 3 hours 10 minutes earlier.
Area forecast discussion, Sep 3, 1:20 PM EST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
220 PM EDT WED SEP 3 2003
ONGOING CONVECTION ON WARM FRONTAL BOUNDARY ACTING AS CONVERGENCE
BOUNDARY THAT BISECTS THE FA. FOR THE REMAINDER OF THE AFTERNOON AND
EVENING WILL MOVE ONLY SLOWLY NORTHWARD THEN BACK SOUTH AS FRONT
APPROACHES. WITH HIGH PRECIPITABLE WATERS AND LOW FLASH FLOOD
GUIDANCE PREVAILING THROUGH MUCH OF THE AREA FEEL IT IS PRUDENT TO
ISSUE FLOOD WATCH THROUGH 10 PM FOR THE FA. CONVECTION SHOULD DIE
DOWN AS SOLAR HEATING IS LOST SO ON GRIDS HAVE KEPT IN CHC AFTER
MIDNIGHT.
MODELS SLOWER THAN PREVIOUS RUNS IN MOVING FRONT THROUGH SO HAVE
INSERTED A CHANCE FOR THURSDAY MORNING IN MOST ZNS EXCEPTING MUCH OF
OUR OH ZNS.
RIDGE BUILDS ACROSS ON THURSDAY EVENING AND FOR MUCH OF THE NEXT 5
DAYS WE REMAIN DRY. MODELS INDICATE FRONTAL BOUNDARY MOVING
SOUTHWARD ON SUN BUT DYNAMICS EXPECTED TO REMAIN TO THE NORTH SO FOR
NOW WILL NOT MENTION PRECIP.
TEMPS SIMILAR TO MOS FIRST THREE PERIODS THEN A BLEND OF GFS AND FWC
NOS.
PIT 64 75 54 73 / 60 20 10 10
HLG 64 75 54 73 / 60 20 10 10
MGW 64 77 55 74 / 60 30 10 10
ZZV 63 74 52 74 / 60 20 10 10
PHD 63 74 52 74 / 60 20 10 10
FKL 60 71 50 69 / 60 30 10 10
DUJ 60 71 50 68 / 60 30 10 10
LBE 64 75 54 73 / 60 20 10 10
BTP 62 73 52 71 / 60 30 10 10
IDI 62 73 52 70 / 60 30 10 10
ODM 58 69 54 69 / 70 40 20 10
MD...FLOOD WATCH UNTIL 1000 PM EDT WEDNESDAY FOR ZONE MDZ001.
OH...FLOOD WATCH UNTIL 1000 PM EDT WEDNESDAY FOR ZONES OHZ039>041...
OHZ048>050...OHZ057>059...OHZ068>069.
PA...FLOOD WATCH UNTIL 1000 PM EDT WEDNESDAY FOR ZONES PAZ007>009...
PAZ013>016...PAZ020>023...PAZ029>032.
WV...FLOOD WATCH UNTIL 1000 PM EDT WEDNESDAY FOR ZONES WVZ001>004...
WVZ012...WVZ021>023...WVZ041.
Hazardous weather outlook, Sep 3, 10:35 AM EST, 5 hours 55 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-031800-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1135 AM EDT WED SEP 3 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.
.DAY ONE...TODAY
SHOWERS AND THUNDERSTORMS WILL OCCUR OFF AND ON THROUGH TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA INTO
TONIGHT WITH THE MAIN THREATS BEING DAMAGING WINDS...LARGE HAIL...AS
WELL AS HEAVY RAIN. DANGEROUS LIGHTNING IS ALSO POSSIBLE.
A FLOOD WATCH REMAINS IN EFFECT INTO THIS EVENING FOR EXTREME
NORTHERN WEST VIRGINIA...EXTREME SOUTHWEST PENNSYLVANIA AND GARRETT
COUNTY MARYLAND.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THROUGH THIS EVENING.
In the hours before
Special weather statement, Sep 3, 10:34 AM EST, 5 hours 56 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-032100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1134 AM EDT WED SEP 3 2003
SHOWERS AND THUNDERSTORMS WILL OCCUR OFF AND ON THROUGH TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA INTO
TONIGHT WITH THE MAIN THREATS BEING DAMAGING WINDS...LARGE HAIL...AS
WELL AS HEAVY RAIN. DANGEROUS LIGHTNING IS ALSO POSSIBLE.
SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY.
Special weather statement, Sep 3, 10:57 AM EST, 5 hours 33 minutes before
PAZ031-031600-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1157 AM EDT WED SEP 3 2003
THIS IS A COMMUNICATIONS TEST MESSAGE. THIS IS ONLY A TEST.
Special weather statement, Sep 3, 11:20 AM EST, 5 hours 10 minutes before
PAZ021-030-031800-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1220 PM EDT WED SEP 3 2003
SHOWERS AND THUNDERSTORMS MOVING THROUGH EASTERN ALLEGHENY AND
WESTERN WESTMORELAND COUNTY MAY PRODUCE RAINS OF ONE HALF TO NEAR ONE
INCH IN A SHORT PERIOD OF TIME. MOTORISTS SHOULD BE ALERT FOR
PONDING OF WATER ON ROADWAYS.
Special weather statement, Sep 3, 1:31 PM EST, 2 hours 59 minutes before
PAZ014-020-031915-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
231 PM EDT WED SEP 3 2003
AT 2:20 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING THROUGH BEAVER COUNTY.
THESE STORMS ARE MOVING TO THE NORTHEAST AT 35 MPH AND WILL MOVE INTO
BUTLER COUNTY BETWEEN 2:30 PM AND 3:20 PM.
LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
FOMBELL...ZELIENOPLE...MIDDLE LANCASTER...AND BEAVER FALLS.
BE ALERT FOR HEAVY RAIN...GUSTY WINDS TO 40 MPH AND DANGEROUS
LIGHTNING. RECENT RAIN HAS SATURATED THE SOIL AND POOR DRAINAGE AND
RUNOFF FLOODING MAY OCCUR. IF YOU ARE DRIVING...THERE MAY BE REDUCED
VISIBILITY IN HEAVY RAIN AND PONDING OF WATER ON ROADWAYS.
IF YOU EXPERIENCE HIGH WATER OR STORM-RELATED DAMAGE...PLEASE CONTACT
THE NATIONAL WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.
TYBURSKI
Special weather statement, Sep 3, 2:39 PM EST, 1 hour 51 minutes before
OHZ049-050-032100-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
339 PM EDT WED SEP 3 2003
AT 3:35 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING THROUGH HARRISON
COUNTY. THESE STORMS ARE MOVING TO THE NORTHEAST AT 35 MPH AND WILL
MOVE INTO JEFFERSON COUNTY BETWEEN 3:55 PM AND 5:00 PM.
LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
JEWETT...ANNAPOLIS...RICHMOND...AND TORONTO.
BE ALERT FOR HEAVY RAIN...GUSTY WINDS TO 40 MPH AND DANGEROUS
LIGHTNING. RECENT RAIN HAS SATURATED THE SOIL AND POOR DRAINAGE AND
RUNOFF FLOODING MAY OCCUR. IF YOU ARE DRIVING...THERE MAY BE REDUCED
VISIBILITY IN HEAVY RAIN AND PONDING OF WATER ON ROADWAYS.
IF YOU EXPERIENCE HIGH WATER OR STORM-RELATED DAMAGE...PLEASE CONTACT
THE NATIONAL WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.
TYBURSKI
Special weather statement, Sep 3, 4:09 PM EST, 21 minutes before
PAZ020-021-032215-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
509 PM EDT WED SEP 3 2003
AT 5:00 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING THROUGH SOUTHERN BEAVER
COUNTY. THESE STORMS ARE MOVING TO THE NORTHEAST AT 35 MPH AND WILL
MOVE INTO NORTHERN ALLEGHENY COUNTY THROUGH 6:00 PM.
LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE
ALIQUIPPA...WEXFORD...LEETSDALE...HOPEWELL...AND CENTER TOWNSHIP.
BE ALERT FOR HEAVY RAIN...GUSTY WINDS TO 40 MPH AND DANGEROUS
LIGHTNING. RECENT RAIN HAS SATURATED THE SOIL AND POOR DRAINAGE AND
RUNOFF FLOODING MAY OCCUR. IF YOU ARE DRIVING...THERE MAY BE REDUCED
VISIBILITY IN HEAVY RAIN AND PONDING OF WATER ON ROADWAYS.
IF YOU EXPERIENCE HIGH WATER OR STORM-RELATED DAMAGE...PLEASE CONTACT
THE NATIONAL WEATHER SERVICE TOLL-FREE AT 1-877-633-6772.
TYBURSKI
Flash Flood, Harrison
- When
- September 3, 4:30 PM EST to 6:00 PM EST
- Where
- Harrison County, Bowerston
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.294, -81.091 (the zone’s center; the record gives no point)
State Route 151 flooded at several locations between Scio, Conotton, and Bowerston.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Surf in Puerto Rico, September 3 to 4, 20031 death · $30,000 · 2 events
- Flash Flood in Pennsylvania, September 3 to 4, 2003$5.0 million · 1 event
- Wildfire in California, September 3 to 30, 2003$64,000 · 1 event
- Flash Flood and Heavy Rain in West Virginia, September 3 to 4, 2003$50,000 · 2 events
- Wildfire in California, September 3, 2003$50,000 · 1 event
- Flash Flooding in Texas, September 3, 2003$30,000 · 3 events
- Debris Flow and Hail in California, September 3, 2003$25,000 · 0.5 in hail · 4 events
- Flash Flood in Arizona, September 3, 20031 injured · $15,000 · 1 event
- Flash Flooding and Flood in Maryland, September 3 to 4, 2003$20,000 · 3 events
- Lightning Strike in Pennsylvania, September 3, 2003$20,000 · 1 event
- Flash Flooding and Damaging Wind in Virginia, September 3, 2003$2,000 · 50 kt wind · 8 events
- Lightning Strikes in Oregon, September 3, 20037 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374121.